Hail, Phillips
- When
- May 27, 1:40 PM MST
- Where
- Phillips County, 4.34 mi SE of Holyoke Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -102.220
Severe thunderstorms produced large hail and damaging winds over Logan, Morgan, Phillips, Sedgwick, Washington and Weld counties. The hail ranged in size from quarter to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and damaging winds over Logan, Morgan, Phillips, Sedgwick, Washington and Weld counties. The hail ranged in size from quarter to ping pong ball size. Intense wind gusts were also observed, including a peak gust to 76 mph. Damaging thunderstorm winds destroyed a livestock shed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 10:09 AM MST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1109 AM MDT Sun May 27 2018 .UPDATE... Issued at 1027 AM MDT Sun May 27 2018 Radar shows a surge of north-northwesterly winds moving across the greater Denver area at present. Dew point temperatures have gone up around 10 F behind the surge. ACARS soundings show a weak cap down at about 740 mb. That should be gone soon. Behind the surge, winds over the plains are northeasterly. The 12Z models keep fairly decent CAPE values over plains this afternoon and evening. The highest number are over the northeast border. Will make a few changes to the temperatures and sky cover. Will leave the pops as is for now. Same for the threat of severe weather. && .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Sun May 27 2018 ...SEVERE STORM THREAT TODAY AND MONDAY... Low level moisture is surging northward across the plains early this morning with dewpoints pushing into the mid 50s from Sterling to Akron to Limon. The dewpoints are expected to nudge a little higher through this morning, and then flatten out with daytime heating/mixing. The higher dewpoints and some cooling aloft associated with falling heights and the slow moving upper level low over the Great Basin will combine to increase instability significantly. By this afternoon, forecast soundings over the eastern Colorado plains would suggest surface CAPES near 3000 J/kg using a T/Td of 86/54. Mixed layer CAPE is equally impressive with values of 2000-2500 J/kg along and just ahead of a developing dryline. This dryline will be the focus for strong/severe convection this afternoon. At this time, the most likely location for the dryline by mid afternoon appears to be from near Cheyenne to just east of Greeley and then to around Limon. The flow aloft is southerly and models sometimes struggle with overmixing during these types of events (upper low to our west and upward Q-G forcing in place). As a result, we have backed up the severe weather threat just a tad across the plains today. We took a look at High Resolution Ensemble Forecasts (HREF) for today as well and those suggest the same scenario. We still have to get rid of the upper level cirrus shield (which foiled yesterday's record temp forecast) but synthetic imagery shows that pushing east and current trends also back that up. Therefore, the cirrus should not be a negative factor in convective initiation. Finally, CIPS Analog data supports the severe weather threat from the northern border/Cheyenne area east/southeast across the plains toward Limon. There will be a threat of very large hail given the large CAPE, 0-6km bulk shear of 30-45 knots supporting rotating updrafts and strong mesocyclones, and dry air aloft. One or two tornadoes will also be possible with sufficient helicity (0-1 km in the 50-100 m2/s2 range, and 0-3km of 200-300 m2/s2). Those larger values will be over the northeastern corner of the state. The bulk of this convection and severe potential will likely shift north and east rather quickly late this afternoon and early evening. However, there is some threat of redevelopment behind it with an easterly low level upslope push, so will have to monitor that potential closer to the Front Range and I-25 Corridor. Right now, that favors locations closer to Fort Collins. Later tonight, areas of low clouds and a few showers/thunderstorms will likely redevelop behind a cold front pushing across the plains. Until then, one more very warm day to get through before cooling arrives for tomorrow. Fire danger will reach critical if not extreme levels in Park County...more in Fire Weather section. .LONG TERM...(Monday through Saturday) Issued at 400 AM MDT Sun May 27 2018 Deep upper low closed off over Utah Monday morning will continue to produce fairly strong south-southwest flow aloft over eastern Colorado. At lower levels, a sfc low spinning in sern Colorado will be responsible for a moist sfc-700mb upslope flow along the Front Range during the morning hours. Could see 50F deg sfc dewpoints as far west as the I-25 corridor. Many areas on the plains could wake up to a broken layer of stratus/stratocumulus clouds as indicated by model cross sections and soundings. May even see a few sprinkles north and east of the Denver metro area. Later in the day, models show an upper disturbance swinging northeastward out of the southern Rockies toward the central High Plains, picking up the sfc low along the way. Both features are expected to interact with a moderately moist and unstable airmass resulting in isolated to scattered afternoon thunderstorms on the plains, with the strongest ascent and shear focused along a sfc trough/convergence zone extending north from the sfc low near Limon midday. With the enhanced southwesterly flow aloft overspreading the moist low-level southeasterlies east of the aforementioned sfc trough, shear will favor the development isolated organized/supercell storms. Moist outflow from storms initiating along and east of this sfc trough could produce new storm development along the Front Range later in the afternoon with passage of yet another weak upper air yet due to disturbance. The eastern most t-storms will probably have the best chance to turn severe, with large hail and damaging winds the main threats. However, a couple storm cells associated with the second wave of storms moving off the northern Front Range could also turn severe assuming the morning cloud cover burns off early enough to allow for adequate heating of the boundary layer. Nevertheless, cannot rule out an isolated tornado or two with both storm complexes with favorable shear in place. The Storm Prediction Center has nearly all of northeast Colorado in a Slight Risk for Severe Monday. The high country should also see its share of showers and t-storms but a drier sub- cloud environment may lead to more gusty outflow winds than actual wetting rainfall. Temperatures Monday will continue to lower with cooling aloft as the upper trough nears. Monday night and Tuesday, the western upper trough is forecast to migrate east-northeastward over Wyoming and northern Colorado bringing more clouds and another round of showers and afternoon thunderstorms to the forecast region. Will go with high scattered PoPs in the high country and far northeast plains during the afternoon/evening hours, and generally isolated storm coverage elsewhere. Storm intensities should not be as great due to less favorable shear and less solar heating. By Wednesday, moisture associated with the upper trough is progged to move east of the region, only to be replaced by another batch of moist and unstable air connected to a shortwave trough lifting out of the lower Great Basin. Could see scattered to numerous showers and t-storms develop in the high country by late morning or early afternoon, and isolated to scattered t-storms on the plains aided by warmer temperatures. Thursday and beyond, the airmass over Colorado warms and dries significantly as models show a strong upper ridge building over the Great Plains. This places the forecast area under a rather strong southwest flow aloft. Rising temperatures, falling humidities and gusty winds on Friday could once again create high wildland fire danger for portions of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1027 AM MDT Sun May 27 2018 A surge of northerly low level winds came down earlier this morning. Model still point to northeasterly, then early flow through the afternoon. There will be an isolated chance of showers and thunderstorms from mid afternoon to mid evening. Ceilings below bkn080 are not expected. && .FIRE WEATHER... Issued at 400 AM MDT Sun May 27 2018 Another very warm and breezy day with extremely low humidity in Park County will bring Red Flag conditions there. Winds will be a little stronger today and more sunshine can be expected so critical to extreme conditions are forecast. The southern foothills in southern Jefferson/Western Douglas Counties will also approach Red Flag conditions where fuels are sufficiently dry. Elsewhere, sufficient spring green-up will keep fire danger on the low side. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ214. && UPDATE...RJK SHORT TERM...Barjenbruch LONG TERM...Baker AVIATION...RJK FIRE WEATHER...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1121 AM MDT Sun May 27 2018 COZ030>051-281730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1121 AM MDT Sun May 27 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A couple severe thunderstorms are expected to develop across the eastern half of the plains of Colorado this afternoon where the available moisture will be the best. High instability along and with sufficient wind shear will bring a threat of storms with very large hail, damaging winds, and a possible tornado. Storms are first expected to develop after 2 pm, and then move northeast across the northeast plains of Colorado through 6 PM. After that time, the threat of any severe weather will decrease. Dry weather will persist across the Denver area and points southwest this afternoon. A few showers and storms later this evening and overnight may develop back along the Front Range, but mainly north of Denver. Fire danger will reach critical levels in the Park County area today. Be careful to fully extinguish any campfires this holiday weekend. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected to develop across much of the outlook area on Monday and Tuesday. Some late day storms on Monday could turn severe on the northeast plains and along the northern Front Range foothills. Large hail and damaging winds will be the main threats, maybe an isolated tornado or two. The chance of thunderstorms will continue on Wednesday. Drier and warmer weather should then return late in the week under a strong ridge of high pressure. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required over the northeast plains of Colorado by 1-2 PM.
Special Weather Statement National Weather Service Denver CO 1227 PM MDT SUN MAY 27 2018 COZ033-035-271900- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet CO- 1227 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARIMER COUNTY UNTIL 100 PM MDT... At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Four Corners, or 30 miles south of Laramie, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Larimer County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4100 10565 4091 10563 4085 10584 4100 10590 TIME...MOT...LOC 1826Z 169DEG 11KT 4090 10579 RPK
The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
Intense thunderstorm winds ripped apart a livestock shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747477, 747478, 747479, 747484, 747485, 747483, 747486, 747480, 747481, 747487, 747482.